South Dakota, 2016

High Wind in South Dakota, August 18, 2016

August 18, 2016 · NWS ABR · 1 event in 1 county or zone

Light showers falling into dry and warm air resulted in a heat burst west of Sansarc in Stanley county. Winds gusted to sixty mph as the temperature rose from 73 degrees to 90 degrees in thirty minutes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Light showers falling into dry and warm air resulted in a heat burst west of Sansarc in Stanley county. Winds gusted to sixty mph as the temperature rose from 73 degrees to 90 degrees in thirty minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 18, 3:40 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 18, 3:40 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
440 AM CDT THU AUG 18 2016

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 439 AM CDT THU AUG 18 2016

Have seen an uptick in thunderstorm activity across the area over
the past couple hours, especially in/near the James valley as low
level jet/warm air advection increases over the region. Have
adjusted POPs accordingly over the next couple hours to account for
a bit better coverage of storms over the James valley. Main focus
will be later today as the strong cold front pushes southeast across
the CWA. Rich low level moisture will be in place ahead of the front
with dewpoints in the 60s to around 70 degrees. Mid-level heights
will also begin to fall as the upper trough approaches. Moderate
instability will set up across the CWA today as the front moves
through. Quite a spread of solutions noted amongst the CAMs which
unfortunately leads to a fairly low confidence forecast regarding
where storms will set up today. This led to a rather broad-brushed
approach to POPs. Seems there could even be some post-frontal
convection where slightly better 0-6km bulk shear resides. Given all
the severe parameters, strong to severe storms are certainly
possible with large hail and strong winds being the main threats.
The main question though is areal coverage and placement of the
storms. One area models seem to be hitting at the most is the
eastern CWA into west central MN as current activity over ND
eventually makes its way southeast by later today.

After this activity moves out by this evening, focus will then be on
the much cooler temperatures moving in. Although, chances for
showers and storms will remain in the forecast. Highs Friday and
Saturday will only be in the upper 60s to low 70s with continued
chances for precipitation as the upper trough swings through the
Dakotas.

.LONG TERM...(Saturday Evening through Wednesday)
Issued at 439 AM CDT THU AUG 18 2016

An upper level trough will be centered over Minnesota when the
extended period begins, with northwest flow beginning to develop
over the CWA. This trough will slide east of the area by midday
Sunday, with the northwest flow then dominant until ridging builds
over the plains on Monday. Will see a shift to southwest flow on
Tuesday as the ridge pushes east and another trough approaches, with
a few weak shortwaves set to track across the area Tuesday and
Wednesday.

Surface high pressure will be over the area Saturday night and
Sunday, then pushes east with the area becoming situated between the
exiting high and approaching low pressure. The low and associated
frontal boundary will reach the area Tuesday night, becoming the
focus for shower and thunderstorm development. May see lingering
precipitation across the east into the day Wednesday as the front
slowly pushes east.

Temperatures will be a bit cool on Sunday under the surface high,
with highs mainly in the 70s. Will then see warmer air return with
highs in the 80s to lower 90s Monday and Tuesday, before the front
moves through and temps cool slightly, with highs mainly in the
lower to mid 80s on Wednesday. Overnight lows will be cool to start
the period, with 40s Saturday night and 50s Sunday night before a
return to lows in the 60s Monday night and Tuesday night.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1225 AM CDT THU AUG 18 2016

VFR conditions are expected through the TAF valid period. VCTS
will affect KPIR early this morning and again late this afternoon.
VCSH/VCTS are possible at KMBG/KABR/KATY late tonight with more
chances for VCTS Thursday afternoon as a frontal boundary moves
south over the region.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...Parkin
AVIATION...Parkin
Hazardous weather outlook, Aug 18, 4:16 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT THU AUG 18 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
516 AM CDT THU AUG 18 2016 /416 AM MDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON ACROSS CENTRAL
AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST CENTRAL MINNESOTA.
LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AND
SATURDAY...ALTHOUGH THE SEVERE STORM THREAT IS VERY LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING
ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS WEST
CENTRAL MINNESOTA.

TMT

In the hours before

Special weather statement, Aug 18, 1:09 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
209 AM CDT THU AUG 18 2016

SDZ015-180915-
DEWEY-
INCLUDING THE CITY OF...ISABEL
109 AM MDT THU AUG 18 2016

...GUSTY WINDS FROM SHOWERS...

AN AREA OF LIGHT SHOWERS MOVING INTO WESTERN DEWEY COUNTY WILL
BRING WIND GUSTS FROM 40 TO 50 MPH THROUGH 2 AM MDT. TEMPERATURES
MAY ALSO RISE INTO THE 80S AS THESE SHOWERS MOVE THROUGH. THIS
AREA OF SHOWERS WILL MOVE THROUGH DEWEY COUNTY THROUGH 3 AM MDT
WITH THE POSSIBILITY FOR GUSTY WINDS OVER 40 MPH CONTINUING. AREAS
AFFECTED INCLUDE LANTRY...EAGLE BUTTE...GREEN GRASS AND PARADE.

TMT
Special weather statement, Aug 18, 2:59 AM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CDT THU AUG 18 2016

SDZ005-006-010-011-180945-
EDMUNDS SD-MCPHERSON SD-BROWN SD-DAY SD-
359 AM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCPHERSON...
NORTHEASTERN EDMUNDS...CENTRAL BROWN AND NORTHWESTERN DAY COUNTIES
UNTIL 445 AM CDT...

AT 358 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MINA LAKE REC AREA...OR 8 MILES WEST OF ABERDEEN...MOVING EAST AT 45
MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABERDEEN...GROTON...BATH...COLUMBIA...PUTNEY...MINA...
MINA LAKE REC AREA...
RICHMOND LAKE REC AREA AND SAND LAKE WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4538 9875 4557 9885 4570 9813 4546 9792
TIME...MOT...LOC 0858Z 258DEG 40KT 4546 9863

PARKIN
Special weather statement, Aug 18, 3:24 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT THU AUG 18 2016

SDZ011-018-019-181015-
CLARK SD-SPINK SD-DAY SD-
424 AM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SPINK...NORTHERN
CLARK AND SOUTHWESTERN DAY COUNTIES UNTIL 515 AM CDT...

AT 424 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TURTON...OR 21 MILES NORTHWEST OF CLARK...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BRADLEY...TURTON...BUTLER...LILY...CRANDALL...CROCKER AND SWAN LAKE.

LAT...LON 4502 9813 4512 9818 4529 9761 4505 9753
TIME...MOT...LOC 0924Z 253DEG 34KT 4508 9808

PARKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Stanley

When
August 18, 4:50 AM CST
Where
Stanley forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658078.